Texas, 2010Damaging Wind in Texas, August 20, 2010
August 20, 2010 · NWS LUB · 1 event in 1 county or zone
A small convective complex evolved over the southwestern South Plains during the late afternoon and early evening hours of the 20th. These storms produced wind gusts between 60 mph and 70 mph near Brownfield (Terry County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small convective complex evolved over the southwestern South Plains during the late afternoon and early evening hours of the 20th. These storms produced wind gusts between 60 mph and 70 mph near Brownfield (Terry County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 20, 1:58 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 1:58 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CDT FRI AUG 20 2010
.SHORT TERM...
SFC TROUGH NORTHEAST OF THE PANHANDLES AND ASSOCIATED WEAK FRONTAL
BOUNDARY DRAPED SOUTHEAST ACROSS THE NORTHWESTERN SOUTH PLAINS...HAS
AIDED IN ISOLATED CONVECTION DEVELOPMENT MAINLY FROM A NEAR EARTH
TO MORTON LINE THIS AFTERNOON. FORECAST MODELS AND SOUNDINGS HINT AT
ADDITIONAL ISOLATED DEVELOPMENT LATER THIS EVENING/TONIGHT ACROSS
THE NORTHERN AND SOUTHWESTERN SOUTH PLAINS...AS THE FRONT SLIDES A
BIT FURTHER SOUTH ACROSS THE FAR NORTHWESTERN SOUTH PLAINS. WITH
PROGGED CAPE VALUES NEARING 1500 J/KG...INVERTED-V ATMOSPHERIC
PROFILES AND PWAT VALUES NEARING 1.90 INCHES /ESPECIALLY ACROSS
NORTHERN ZONES/...SUGGEST THE PROSPECT OF BRIEF ISOLATED WIND GUSTS
AND A MODERATE RAINFALL THREAT IF STORM MOTION IS SLOW.
HOWEVER...WITH WEAK 0-6 KM BULK SHEAR...THE LIKELIHOOD OF ORGANIZED
STORMS APPEARS LOW ATTM. PROGGED STEERING FLOW DECREASES TOWARDS THE
SOUTHERN ZONES HOWEVER...CAN NOT RULE OUT STORMS ACROSS THE HIGHER
MOUNTAINOUS TERRAIN PROPAGATING EAST TOWARDS THE SW ZONES. THUS HAVE
MAINTAINED SLIGHT CHANCE POPS ACROSS MOST OF THE SOUTH PLAINS
TONIGHT...EXCEPT THE FAR SE ZONES DUE TO THE NORTHERN SPATIAL
DISTRIBUTION OF THE FRONT.
BY SATURDAY...THE FLATTENED UA RIDGE ACROSS THE SOUTHERN CONUS WILL
AMPLIFY A BIT ACROSS THE REGION. AT THE SFC...THE FRONT APPEARS TO
LINGER ACROSS THE FAR SOUTHERN TEXAS PANHANDLE/NORTHERN SOUTH PLAINS
THROUGHOUT THE DAY...WITH MODEL RUNS EXHIBITING GENERALLY LIGHT QPF
JUST NEAR/SLIGHTLY AHEAD OF THE BOUNDARY. THIS ALSO COINCIDES WITH BEST
700 MB MOISTURE TRAPPED BENEATH THE RIDGE. THUS...WITH MODEL
SOUNDINGS DISPLAYING SLIGHT SYNOPTIC LIFT ACROSS THE EASTERN AND
NORTHEASTERN ZONES...HAVE WENT AHEAD AND ADDED SLIGHT CHANCE POPS
ACROSS THE AFOREMENTIONED AREAS THROUGH SATURDAY MORNING.
FURTHERMORE...AN ADDITIONAL PRECIP MENTION ACROSS THE NW ZONES BY
SATURDAY AFTERNOON DUE TO DAYTIME HEATING AND POSSIBLE EASTWARD
PROPAGATING STORMS FROM NEW MEXICO APPEAR VALID ATTM. PROGGED CAPE
VALUES NEARING 2.5 KJ/KG...INVERTED-V ATMOSPHERIC PROFILES AND PWAT
VALUES NEARING 1.70 INCHES /ESPECIALLY ACROSS NORTHERN ZONES NEAREST
THE FRONTAL BOUNDARY/...ONCE AGAIN SUGGEST THE PROSPECT OF BRIEF
ISOLATED WIND GUSTS AND A MODERATE RAINFALL THREAT IF STORM MOTION
IS SLOW.
TEMPS TONIGHT MAY ONCE AGAIN BE MILD ACROSS MOST LOCALES...AS THE
LLJ RAMPS UP TO NEAR 40 KTS. THUS MID TO UPPER 60S TO LOWER 70S ARE
EXPECTED...WITH HIGHS IN THE MID TO UPPER 90S TO NEAR TRIPLE DIGITS
OFF THE CAPROCK ON SATURDAY.
&&
.LONG TERM...
SHORTWAVE TROF WILL MOVE NORTHEAST OF THE REGION LATE SATURDAY...
WITH RESIDUAL WEAKENING FRONT DRAPED ACROSS THE SOUTHERN PANHANDLE
WHICH MAY TRIGGER AN ISOLATED THUNDERSTORM SATURDAY EVENING. UPPER
RIDGE FCST TO STRENGTHEN SUNDAY AND MONDAY AS S/SE LOW LEVEL FLOW
RETURNS. PIECE OF ENERGY FROM AFOREMENTIONED WAVE WILL ROTATE SWD
AROUND PERIPHERY OF RIDGE WITH SOME HINT OF CONVECTION FROM NORTH
TEXAS EASTWARD TOWARD THE GULF COAST. WRF/NAM DOES SHOW A WEAKNESS
IN RIDGE WWD INTO THE ROLLING PLAINS BUT WITH WARM TEMPS ALOFT AND
LACK OF STRONG FORCING...WILL MAINTAIN CURRENT TREND OF LOW POPS.
NORTHERN STREAM FCST TO BECOME MORE AMPLIFIED EARLY NEXT WEEK AS
NEXT SHORTWAVE PROGRESSES FROM THE NORTHERN ROCKIES EARLY MONDAY
EASTWARD TOWARD THE WESTERN LAKES BY TUESDAY. BUILDING SFC PRESSURES
IN THE WAKE OF THIS SYSTEM WILL HELP PUSH COLD FRONT SOUTHWARD INTO
THE PANHANDLE EARLY TUESDAY. THIS FRONT LOOKS TO BE FAIRLY STRONG IN
TERMS OF WINDS WITH SOME COOLING BEHIND IT...PERHAPS PUSHING HIGHS
BACK DOWN INTO THE 80S. ECMWF AND GFS KEEP THE DEEPER MOISTURE
BEHIND FRONT ACROSS NERN NM INTO THE PANHANDLE...BUT THE WESTERN
HALF OF THE CWA COULD SEE SCT COVERAGE OF THUNDERSTORMS INTO
WEDNESDAY. UPPED POPS SLIGHTLY IN THIS TIME PERIOD GIVEN AGREEMENT
AMONG MEDIUM RANGE MODELS AND TEMPORAL TRENDS. DRIER THEN TOWARD
THEN END OF THE WEEK AS HEIGHTS RISE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 93 65 93 66 / 20 20 20 10 10
TULIA 68 94 68 95 68 / 20 10 10 10 10
PLAINVIEW 69 94 68 95 69 / 20 10 10 10 10
LEVELLAND 69 94 68 94 69 / 20 10 10 10 0
LUBBOCK 71 96 70 96 71 / 20 10 10 10 0
DENVER CITY 70 94 68 95 68 / 20 10 10 10 0
BROWNFIELD 71 95 69 95 70 / 20 10 10 10 0
CHILDRESS 73 100 73 100 73 / 20 20 10 0 0
SPUR 74 97 72 98 73 / 20 10 10 0 0
ASPERMONT 75 100 74 101 75 / 10 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29/06
Hazardous weather outlook, Aug 20, 4:43 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
543 AM CDT FRI AUG 20 2010
TXZ021>044-211045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
543 AM CDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND NORTHERN ROLLING PLAINS LATE THIS
AFTERNOON AND EVENING. A WEAK COLD FRONT DROPPING INTO THE AREA FROM
THE NORTH AND A SURFACE TROUGH NEAR THE TEXAS/NEW MEXICO STATE LINE
WILL PROVIDE FOCI FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. SOME STORMS COULD BRIEFLY BECOME STRONG
TO SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 3:13 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT FRI AUG 20 2010
TXZ034-040-202145-
HOCKLEY-TERRY-
413 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWEST TERRY AND
SOUTHWEST HOCKLEY COUNTIES...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN HOCKLEY COUNTY...NEAR
SUNDOWN...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND BRIEF...HEAVY DOWNPOURS ARE POSSIBLE
WITH THIS STORM.
MCZ
Special weather statement, Aug 20, 3:28 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT FRI AUG 20 2010
TXZ033-034-202145-
COCHRAN-HOCKLEY-
428 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHRAN AND WESTERN
HOCKLEY COUNTIES...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL COCHRAN COUNTY...ABOUT 6 MILES
SOUTHWEST OF WHITEFACE...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.
MCZ
Special weather statement, Aug 20, 4:00 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT FRI AUG 20 2010
TXZ039-202230-
YOAKUM-
500 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YOAKUM COUNTY...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF PLAINS...MOVING EAST AT 15
MPH.
WIND GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
MCZ
Special weather statement, Aug 20, 4:19 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
519 PM CDT FRI AUG 20 2010
TXZ028-202245-
LAMB-
519 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF LITTLEFIELD...MOVING EAST AT 5
MPH.
WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
JH
Special weather statement, Aug 20, 4:30 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
530 PM CDT FRI AUG 20 2010
TXZ039-202300-
YOAKUM-
530 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST YOAKUM COUNTY...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PLAINS...MOVING EAST AT 15
MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 55 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINS ARE ALL POSSIBLE WITH THIS STORM.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MCZ
Special weather statement, Aug 20, 4:46 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT FRI AUG 20 2010
TXZ028-202315-
LAMB-
546 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...
AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF LITTLEFIELD OR 5 MILES
NORTHEAST OF AMHERST...MOVING EAST AT 15 MPH.
WINDS GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
JH
Thunderstorm Wind, Terry
- When
- August 20, 5:14 PM CST to 5:20 PM CST
- Where
- Terry County, Brownfield to 2 mi S of Brownfield
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -102.280
A Skywarn storm spotter reported thunderstorm winds estimated to exceed 60 mph in Brownfield between 17:14 CST and 17:18 CST. By 17:20 CST, the Texas Tech University West Texas Mesonet site just south of Brownfield measured a peak gust of 70 mph. No damages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Illinois, August 20, 20101 death · $45,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, August 20, 20104 injured · $208,000 · EF1 · 23 events
- Flash Flood and Lightning Strikes in Georgia, August 20 to 21, 2010$755,000 · 9 events
- Damaging Winds in Wisconsin, August 20, 2010$227,000 · 87 kt wind · 29 events
- Flash Flooding and Damaging Wind in Iowa, August 20, 2010$500,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 20, 20101 injured · $80,000 · 70 kt wind · 10 events
- Excessive Heat in Oklahoma, August 20 to 22, 20104 injured · 8 events
- Lightning Strike in Louisiana, August 20, 2010$40,000 · 1 event
- Flash Flood and Hail in Missouri, August 20 to 21, 2010$15,000 · 60 kt wind · 15 events
- Flash Flood and Damaging Winds in Iowa, August 20, 20101 injured · $11,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 20, 2010$20,000 · 58 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20101 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254135.